Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 9, 2003, 5:42 PM CDT for Mellette County, Todd County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 9, 2003, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Mellette County, SD, Todd County, SD
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 092242 TORUNR SDC095-121-092330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 541 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 12 MILES WEST OF WOOD...OR ABOUT 9 MILES SOUTH OF WHITE RIVER...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... HIGHWAY 83 NORTH OF MISSION THROUGH 605 PM CDT... WOOD AROUND 605 PM CDT... OKREEK AROUND 615 PM CDT... MOSHER AROUND 625 PM CDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4353 10082 4336 10083 4336 10022 4359 10025 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 9, 4:12 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 9, 4:12 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 312 PM MDT MON JUN 9 2003 COLD FRONT NOW LOCATED FROM NEAR D07 TO IEN TO AIA WITH SURF LOW OVER CHERRY COUNTY NEB. LINE OF STORMS MOVING EAST ALONG AND JUST AHEAD OF BOUNDARY. EXPECT MAIN FOCUS OF SEVERE STORMS WITH LARGE HAIL TO BE EAST OF PHILIP AND MARTIN THROUGH 00Z AS FRONT PROGRESSES EASTWARD. THIS LINE MAY ALSO BEGIN TO BOW OUT BEFORE IT EXITS THE CWA...SO WILL ALSO WATCH FOR THREAT OF DAMAGING WINDS. STRONG LOW LEVEL SHEAR AND INCREASING LOW LEVEL MOISTURE LEADING TO POTENTIAL FOR TORNADOES JUST EAST AND NORTHEAST OF SURF LOW AS IT MOVES ACROSS FAR NORTHERN NEB LATE THIS AFT...WHERE TORNADO WATCH CONTINUES. SHOWERS COMING OFF THE MOUNTAINS IN WY WILL DIE OFF EARLY THIS EVE...BUT WILL LIKELY LEAVE ISOLATED IN FOR NORTHEAST WY. ELSEWHERE...SHOULD REMAIN PARTLY CLOUDY. NEXT SHRTWV WILL MOVE INTO THE NORTHERN PLAINS TUE NIGHT. AHEAD OF IT...THERE MAY BE ENUF INSTABILITY FOR ISOLATED SHOWERS AND STORMS ACROSS NORTHEAST WY AND THE HILLS TUE AFT. WAVE WILL MOVE ACROSS NORTHERN PLAINS ON WED WITH CHANCE OF STORMS CONTINUING. IN THE EXTENDED...NEAR ZONAL FLOW WILL KEEP TEMPS NEAR TO SLIGHTLY ABOVE AVERAGE AND BRING A SERIES OF SHORTWVS ACROSS THE REGION THROUGH THE UPCOMING WEEKEND. TIMING OF THESE WAVES IS STILL UP IN THE AIR...BUT EXPECT MAIN THUNDERSTORM ACTIVITY TO BE IN THE AFTERNOON AND EVENING HOURS EACH DAY. .UNR...NONE... ST
Hazardous weather outlook, Jun 9, 7:00 AM CDT, 10 hours 42 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK ACROSS THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. JOHNSON
In the hours before
Local storm report, Jun 9, 1:57 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 2 NW NEMO SD .75 INCH HAIL
06/09/03 LAWRENCE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 9, 4:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM 5 SW RAPID CITY SD 1 INCH HAIL
06/09/03 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:34 PM CDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 41 min |
| Jun 9, 2:12 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 48 min |
| Jun 9, 3:51 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 39 min |
| Jun 9, 4:49 PM CDT | Tornado Warning | UNR | Haakon, Ziebach | 41 min |
| Jun 9, 5:16 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 44 min |
| Jun 9, 6:20 PM CDT | Tornado Warning | UNR | Tripp | 55 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.